advertisement
Question
Posted by: Baby T | 2011/11/10

Not Losing Weight

Dear Doc,

About a year ago i was weighing about 64kg. Then i started taking ARVs. I have gained 10 or more kgs since then. I know i''m supposed to be happy with this but i''m not. I jogged for a month and there were no results at all. So i switched to skipping which i do for 30 mins for 4 times a week. I have been doing this for 5 weeks now and there are still no results. I have cut down on my food portions and try to avoid carbs in the evening. Please help, i''m close to giving up!

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageDietDoc

Dear Baby T
Now this is a problem, because one of the side-effects of ARVs is weight gain. You need the ARVs to keep the HIV in check and ensure that you are healthy. I would also recommend that you consult a registered dietitian (visit the Association for Dietetics in SA Website at: www.adsa.org.za and click on "Find a Dietitian" to find a dietitian in your area), because the correct diet is essential for individuals living with HIV. The dietitian will have to assess your present weight and type of body fat distribution that can occur with taking ARVs and then work out a diet which will keep your weight within the normal range, but still provide you with all the protective nutrients you need to boost your immune system and not interfere with the efficiency of the ARVs.
Please do not stress yourself by doing excessive exercise. Moderate exercise like going for a daily walk is good, but overdoing things can deplete your immune system, so please take things easy.
Best regards
DietDoc

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

2
Our users say:
Posted by: Baby T | 2011/11/10

Thank you!
I''ll consult a dietician.

Reply to Baby T
Posted by: DietDoc | 2011/11/10

Dear Baby T
Now this is a problem, because one of the side-effects of ARVs is weight gain. You need the ARVs to keep the HIV in check and ensure that you are healthy. I would also recommend that you consult a registered dietitian (visit the Association for Dietetics in SA Website at: www.adsa.org.za and click on "Find a Dietitian" to find a dietitian in your area), because the correct diet is essential for individuals living with HIV. The dietitian will have to assess your present weight and type of body fat distribution that can occur with taking ARVs and then work out a diet which will keep your weight within the normal range, but still provide you with all the protective nutrients you need to boost your immune system and not interfere with the efficiency of the ARVs.
Please do not stress yourself by doing excessive exercise. Moderate exercise like going for a daily walk is good, but overdoing things can deplete your immune system, so please take things easy.
Best regards
DietDoc

Reply to DietDoc

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement